diabetes

Q: My mother has diabetes for the past 28 years and recently she has to go on insulin. For about 2 weeks the dosage was once in a day ,i.e. she had to take the injection only in the morning but now she has to take it 2 times in the day and still her blood sugar level does not come down to a level where she can relax? In the begining when she had diabetes she completely avoided sugar ,potatoes ,rice,i.e. all in all she has been completely following the doctors advice for the past 26-27 years but now it seems as if she is not able to control the urge to have something sweet.although all of us at home tell her to avoid sweets and everything that helps in increasing her blood sugar level but she does not listen.? At times I can see her sneaking to the refrigerator for sweets.i want to know that generally a person on insulin lasts for how long because as far as i know this is the last medicine for diabetes and there is no other option after this. After reaching a particular dosage it cannot be increased .Also i would like to know what is the maximum dosage of insulin which can be given to a patient.? to avoid the dosage to be increassed what are the precautions that a patient neccesarily has to take?

A:It is quite normal for Type 2 diabetes (ie non-insulin dependent diabetes)to progress very slowly over many years until treatment with diet andtablets alone is no longer effective and the change insulin is needed. Thatwould be quite expected after 26-27 years of diabetes. The need for insulincan also occur in the presence of some other intercurrent disease whichmight be present as well. That would certainly need assessment by yourmothers own doctor. In general, assuming that the earlier treatment wasproperly taken, it is true that having started insulin, it is neededpermanently. The dose has to be increased until good control is achieved.There is no limit to the number of units to be given: the dose is alwaystailored to meet the individual requirementsI have no idea why your mother should now have taken to eating sweetfoodstuffs. That is not usual, unless of course she is taking too muchinsulin causing low blood sugar readings (ie hypoglycaemia). One would needto explore her motives in some other way. Certainly taking sugary foodswill always cause the blood sugar to be on the high side as you obviouslyalready know.I do hope these comments will be helpful to your mother and the managementof her diabetes.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------